Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 1, NWS Albuquerque, NM

January 17, 20215 counties in New Mexico

NWS Albuquerque, NM issued this high wind watch at Jan 17, 2021, 2:04 PM MST for 5 counties in New Mexico. It took effect at Jan 18, 2021, 7:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2021, 2:04 PM MST (21:04 UTC)
In effect from
Jan 18, 2021, 7:00 PM MST
Expired
Jan 18, 2021, 2:59 PM MST
In force
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS75 KABQ 172104
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
204 PM MST Sun Jan 17 2021

NMZ219-180500-
/O.NEW.KABQ.HW.A.0001.210119T0200Z-210120T0000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
204 PM MST Sun Jan 17 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

* WHAT...East winds 25 to 40 mph with gusts between 55 and 60 mph
  possible.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro
  Area. Strongest winds are expected below canyons. 

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...High winds may move loose debris and lawn furniture, 
  damage property, and cause power outages. Travel could be 
  difficult especially for high profile vehicles on north to south
  oriented roadways including I-25.

* ADDITIONAL DETAILS...If snow is able to develop early Tuesday
  across the metro area, areas of blowing snow and reduced
  visibility is likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

34
3 follow-up statements
010 
WWUS75 KABQ 180440
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
940 PM MST Sun Jan 17 2021

NMZ219-181230-
/O.CON.KABQ.HW.A.0001.210119T0200Z-210120T0000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
940 PM MST Sun Jan 17 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...

* WHAT...East winds 25 to 40 mph with gusts between 55 and 60 
  mph possible.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area. Strongest winds are expected below canyons.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...High winds may move loose debris and lawn furniture, 
  damage property, and cause power outages. Travel could be 
  difficult especially for high profile vehicles on north to 
  south oriented roadways including I-25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
896 
WWUS75 KABQ 180929
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
229 AM MST Mon Jan 18 2021

NMZ219-182200-
/O.CON.KABQ.HW.A.0001.210119T0200Z-210120T0000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
229 AM MST Mon Jan 18 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY AFTERNOON...

* WHAT...East winds 30 to 40 mph with gusts between 55 and 60 mph
  possible.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area. Strongest winds are expected below canyons.

* WHEN...From this evening through Tuesday afternoon.

* IMPACTS...High winds may move loose debris and lawn furniture,
  damage property, and cause power outages. Travel could be
  difficult especially for high profile vehicles on north to south
  oriented roadways including I-25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
390 
WWUS75 KABQ 182159
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
259 PM MST Mon Jan 18 2021

NMZ219-190600-
/O.UPG.KABQ.HW.A.0001.210119T0200Z-210120T0000Z/
/O.NEW.KABQ.HW.W.0001.210119T0200Z-210120T0000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
259 PM MST Mon Jan 18 2021

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM MST
TUESDAY...

* WHAT...East winds 25 to 40 mph with gusts between 55 and 60 mph
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area. Strongest winds are expected below canyons.

* WHEN...From 7 PM this evening to 5 PM MST Tuesday.

* IMPACTS...High winds may move loose debris and lawn furniture,
  damage property, and cause power outages. Travel could be
  difficult especially for high profile vehicles on north to south
  oriented roadways including I-25.

* ADDITIONAL DETAILS...Should light snow develop across the Middle
  Rio Grande Valley on Tuesday, areas of blowing snow and reduced
  visibility is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

34/40

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Jan 17, 10:26 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 17, 10:26 AM MST, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1026 AM MST Sun Jan 17 2021

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail for the next 24 hours. A few breezes are
possible from KFMN southeastward to KCQC and KSRR are likely again
today. Strongest gusts, around 30kts, expected around KCQC and KSRR.
Otherwise, high clouds will continue to stream over the state today.
Clouds will thicken and lower Monday morning.

34

&&

.PREV DISCUSSION...254 AM MST Sun Jan 17 2021...
.SYNOPSIS...
A tranquil day is in store today, ahead of a winter storm system that
is expected to bring accumulating snow to much of the northern third
to half of the state Monday night and Tuesday. Colder temperatures,
strong east winds along with good chances for snow will move into
northeast New Mexico Monday evening, sliding south and west Monday
night. Snow is forecast to continue at times mainly north of I-40 on
Tuesday. A break in the storm is forecast for Tuesday night through
Wednesday night with rain and mountain snow returning to areas south
of Interstate 40 Thursday or Thursday night. Another storm system is
forecast to bring rain and mountain snow chances over the weekend.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH MONDAY)...
Moderate northwest flow will persist today with breezy to locally
windy conditions by afternoon, especially across the eastern
highlands. Highs will be 5-10 degrees above normal central and west
and near normal eastern plains.

Moisture advection head of a Pacific low dropping south offshore of
southern California on Monday will result in increasing clouds
across our area. At the same time, a backdoor cold front will
progress southwest across eastern New Mexico and bring forcing from
upslope flow across the highlands and east slopes of the central
mountain chain. Light snow will likely develop by late Monday
afternoon over the Sangre De Cristo Mountains and adjacent
highlands, but any significant accumulation will hold-off until
later Monday night.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
No major changes from the 00Z numerical weather prediction model
suite. Backdoor cold front moves into northeast NM Monday morning,
pushing relatively slowly southwestward during the afternoon. Most
models break out snow across northeast and north-central NM late
Monday afternoon or early evening. Snow is forecast to get going
across much of northern NM Monday night, spreading south to near I-40
early Tuesday morning. Heaviest accumulations will likely be from
midnight or so Monday night through mid-day Tuesday. Went ahead with
a winter storm watch for the Tusas mountains, upper RGV, Sangre de
Cristo mountains, and Bartlett/Johnson mesas including Raton Pass
for Monday night and Tuesday as a result of good model agreement.
Additionally, winter weather advisories will likely be needed for the
northeast highlands, Jemez mountains and the Espanola Valley zone.
Strong to very strong east canyon winds will develop in the RGV
Monday evening and continue through much of Tuesday. East winds in
the ABQ metro and primarily downwind/west of Tijeras Canyon are
forecast to be in the 35 to to 45 mph with gusts to 55 mph.

GFS is now more in line with the ECMWF, forecasting a break in
the precipitation Tuesday night through Wednesday night. An upstream
upper-level low over the PACNW is forecast to kick the closed low
just west of northern Baja California eastward on Thursday. Most
precipitation remains mainly south of U.S. Hwy 60/380 Thursday and
the southerly flow aloft ahead of the low results in snow levels
above 7500-8000 feet or so. Another deep upper-level low is forecast
to bring rain with snow above 6000 feet to much of western NM next
weekend.

11/33

&&

.FIRE WEATHER...
Above normal temperatures will persist across central and western
New Mexico through Monday. A backdoor cold front will bring windy to
locally very windy conditions to the area late Monday through
Tuesday as moisture increases in advance of a Pacific low and
results in increasing chances for wetting precipitation. Several
inches of snow are likely across the central and northern higher
terrain Monday night through Tuesday. Relatively moist conditions
will then persist through Thursday as the Pacific low moves slowly
eastward across northern Mexico and southern New Mexico, with the
best chances for wetting precipitation south of I-40. Winds will
trend up Friday through the weekend as a potent Pacific trough
approaches, bringing back decent chances for wetting precipitation
Saturday night through Sunday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday afternoon through Tuesday afternoon
for the following zones... NMZ210-213>216-227.

&&
Hazardous weather outlook, Jan 17, 2:54 AM MST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MST Sun Jan 17 2021

NMZ201>241-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
254 AM MST Sun Jan 17 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong winter storm system will take shape Monday night and
Tuesday. Moderate to locally heavy snowfall is forecast to develop
over northern NM Monday evening then spread south and west on
Tuesday. Travel impacts are most likely across the northern third of
the state late Monday night through Tuesday. Strong east canyon
winds are possible in the Rio Grande Valley Monday night through
Tuesday, especially in the Albuquerque metro area where gusts of 45
to 55 mph may occur. Rain and heavy mountain snow may return to the
region Thursday and/or Friday as the storm system ejects eastward
across the Southwest U.S.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:53 AM MSTWinter Storm WatchABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos and 1 more24 hr

Nearby

High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.